Colorado, 2011

Hail and Damaging Winds in Colorado, June 11, 2011

June 11, 2011 · NWS BOU · 5 events in 4 counties and zones

Severe thunderstorms produced large hail and strong winds across parts of Arapahoe, Lincoln and Washington Counties. Hail up to quarter size occurred in Arapahoe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and strong winds across parts of Arapahoe, Lincoln and Washington Counties. Hail up to quarter size occurred in Arapahoe County. Strong thunderstorm winds to around 60 mph were observed in Lincoln and Arapahoe Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 11, 2:10 PM MST, 54 minutes earlier.

Area forecast discussion, Jun 11, 2:10 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT SAT JUN 11 2011

.SHORT TERM...SKIES HAVE CLEARED BRIEFLY BEHIND AN UPPER TROUGH
MOVING ACROSS EASTERN COLORADO...ALLOWING CONVECTION TO ERUPT ACROSS
THE MOUNTAINS AND FOOTHILLS.  EXPECT THIS TO CONTINUE THIS
AFTERNOON...AND STORMS TO TRANSITION TO THE PLAINS.  THUS FAR WEAKER
STORMS HAVE MOVED QUICKLY DUE TO STRONG SOUTHWEST WINDS ALOFT.   AS
A RESULT MAIN THREAT FROM STORMS OVER THE MOUNTAINS AND FOOTHILLS
SHOULD BE GUSTY WINDS.  DEWPOINTS IN THE LOW 50S EAST OF THE URBAN
CORRIDOR SHOULD BE THE FOCUS FOR POSSIBLY SEVERE THUNDERSTORMS FROM
MID AFTERNOON INTO THE EVENING. SKIES WILL CLEAR FROM THE WEST BY
MID EVENING...WITH MOST OF THE STORMS NEAR THE KANSAS BORDER BY
MIDNIGHT.

BOUNDARY LAYER MOISTURE TONIGHT DOES NOT LOOK EXTENSIVE ENOUGH TO
CREATE A LARGE AREA OF FOG TONIGHT.

SUNDAY WILL FEATURE MORE OF THE SOUTHWEST WINDS ALOFT...ALONG WITH A
LEE SURFACE TROUGH AND A THERMAL RIDGE ALOFT.  AS A RESULT
TEMPERATURES ON THE PLAINS WILL APPROACH 90 DEGREES.  A PASSING
TROUGH TO OUR NORTH WILL KICK OFF SOME SHOWERS AND THUNDERSTORMS...
WILL KEEP THE SLIGHT CHANCE OVER THE CWA...WITH THE HIGHEST POPS IN
THE NORTHEAST CORNER.

.LONG TERM...MODELS CONTINUE TO TREND TOWARD A WEAKER SHORTWAVE FOR
TUESDAY WITH LITTLE EFFECT ON COLORADO. WE WILL BE FAIRLY DRY ON
MONDAY BUT WITH A LITTLE SURFACE MOISTURE REMAINING WE CAN HANG ON
TO THE LOW POPS ON THE PLAINS. STILL EXPECTING A COUPLE DEGREES OF
COOLING AND PERHAPS A SLIGHT INCREASE IN MOISTURE FOR TUESDAY AND
MAYBE WEDNESDAY AS THE SHORTWAVE MOVES NORTH OF US...BUT ONLY A
SUBTLE CHANGE. THEN THE RIDGE REBUILDS FOR SLIGHTLY WARMER AND
PROBABLY DRIER WEATHER ON THURSDAY.

MODELS ARE STANDING FIRM GROUND ON THEIR SOLUTIONS FOR THE TROUGH
MOVING INTO THE WEST FRIDAY. GFS CONTINUES TO SHOW A LOW OVER THE
GREAT BASIN PUTTING US IN SOUTHWEST FLOW ALOFT AND ALSO BRINGING
SOME COOLING AND PROBABLY HIGHER POPS...AT LEAST EVENTUALLY.
MEANWHILE ECMWF HAD THIS WEAKER AND ALONG OR NORTH OF THE CANADIAN
BORDER...WHICH MAY AGAIN HAVE LITTLE EFFECT ON US. OTHER MODELS ARE
IN BETWEEN. WILL HEDGE WITH A SLIGHT COOLING/MOISTENING TREND.

&&

.AVIATION...THUNDERSTORMS WILL BE POSSIBLE THROUGH 01Z...WITH
PREVAILING VFR CONDITIONS...AND BRIEF MVFR CEILINGS AND VISIBILITIES
POSSIBLE.  IN THE METRO AREA AIRPORTS STORMS MAY PRODUCE GUSTY WINDS
AND SMALL HAIL.   THE PRIMARY THREAT OF SEVERE WEATHER WILL BE EAST
OF THE METRO AREA WHERE DEWPOINTS ARE HIGHER.

TONIGHT THERE MAY BE SOME AREAS OF FOG...BUT IT DOES NOT LOOK
EXTENSIVE...SO WILL ONLY MENTION VCFG IN THE TAFS.

&&

.HYDROLOGY...STORMS TODAY HAVE BEEN MOVING QUICKLY DUE TO THE FAST
FLOW ALOFT...RAINFALL AMOUNTS HAVE BEEN LIGHT...SO WE ARE NOT
LOOKING AT A SERIOUS THREAT OF OF HEAVY RAIN OVER THE BURN AREAS.
STRONGER STORMS IN NORTHEAST COLORADO THIS EVENING MAY PRODUCE
HEAVY RAIN.

WE ARE LOOKING AT TWO WARM DAYS SUNDAY AND MONDAY...WHICH WILL
SLIGHTLY INCREASE SNOWMELT AND THE RATE OF RUNOFF.  THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS BOTH DAYS...BUT THE GREATEST CHANCE
OF THUNDERSTORMS WILL BE IN FAR NORTHEAST COLORADO.

LOOKING FURTHER AHEAD...TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE
NORMAL THROUGH THE WEEK...SO WE WILL HAVE TO CONTINUE TO CLOSELY
WATCH RUNOFF RATES ON SNOWMELT.  EACH DAY THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS.

A FLOOD WARNING CONTINUES FOR RIVERS IN JACKSON COUNTY. FLOOD
ADVISORIES CONTINUE FOR RIVERS IN GRAND COUNTY...THE LARAMIE RIVER
AND CACHE LA POUDRE RIVER AND TRIBUTARIES IN NORTHERN LARIMER COUNTY
AND THE CACHE LA POUDRE RIVER IN WESTERN WELD COUNTY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RTG/CMG
Hazardous weather outlook, Jun 11, 9:50 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT SAT JUN 11 2011

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY SOUTH WINDS ON THE PLAINS WILL ALLOW DEWPOINTS TO CLIMB
INTO THE LOWER TO MIDDLE 50S...AND WITH FORECAST CAPES REACHING 1500
TO 2000 WE EXPECT A SLIGHT RISK OF SEVERE THUNDERSTORMS.  THE
THUNDERSTORMS SHOULD DEVELOP FIRST OVER THE CONTINENTAL DIVIDE AND
FOOTHILLS EARLY THIS AFTERNOON...THEN SHIFT EAST TO THE PLAINS BY
MID AFTERNOON...CONTINUING THIS EVENING.  BY MIDNIGHT MOST OF THE
STORMS WILL HAVE MOVED EAST TO THE KANSAS BORDER.

OVER THE MOUNTAINS AND FOOTHILLS TODAY...STORMS MAY PRODUCE SMALL
HAIL...A QUICK QUARTER INCH OF RAIN...AND WIND GUSTS TO 50
MPH.  ON THE NORTHEAST PLAINS AND PALMER DIVIDE...LARGE HAIL...WIND
GUSTS TO 60 MPH AND A FEW TORNADOES WILL BE POSSIBLE.  SOME HEAVY
RAIN MAY BE POSSIBLE THIS EVENING EAST FROM LINCOLN TO MORGAN COUNTY
AND EASTWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY WILL BE WARMER AND DRIER AS A WEAK RIDGE OF HIGH
PRESSURE BUILDS OVER THE SOUTHERN PLAINS.  THERE WILL STILL BE A
CHANCE OF STORMS OVER THE NORTHEASTERN PLAINS.  AN UPPER LEVEL
WEATHER DISTURBANCE IS EXPECTED TO MOVE OVER THE STATE MONDAY NIGHT
WHICH WILL BRING SLIGHT COOLING ON TUESDAY.  AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATER IN THE WEEK.
TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS KEEPING
RIVERS FULL WITH CONTINUED SNOWMELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2PM TODAY.

RTG/CMG

The radar

The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Arapahoe

When
June 11, 3:04 PM MST
Where
Arapahoe County, 2.33 mi SSE of Deer Trail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -104.030

Hail, Washington

When
June 11, 3:26 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.210

Hail, Elbert

When
June 11, 3:49 PM MST
Where
Elbert County, Agate
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -103.950

Thunderstorm Wind, Washington

When
June 11, 4:10 PM MST
Where
Washington County, Last Chance
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.730, -103.580

Thunderstorm Wind, Lincoln

When
June 11, 4:41 PM MST
Where
Lincoln County, 8.64 mi E of Shaw
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.480, -103.170

Strong winds produced extensive blowing dust in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313884, 313885, 313887, 313888, 313892.